Kansas, 2004

Hail and Damaging Winds in Kansas, June 15, 2004

June 15, 2004 · NWS ICT · 8 events in 5 counties and zones

7 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 15, 1:42 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 15, 1:42 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
242 AM CDT TUE JUN 15 2004

.DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE POTENTIAL FOR
WIND DAMAGE WITH THIS COMPLEX MOVING THROUGH WESTERN AND CENTRAL
KANSAS THIS MORNING.

TODAY:
LOOKS TO BE A VERY ACTIVE MORNING SETTING UP FOR CENTRAL AND
POSSIBLY SOUTH CENTRAL KANSAS. UPPER COMPLEX OF STORMS MOVING
THROUGH NORTHWEST KANSAS IS STARTING TO SHOW BOW SEGMENTS AS IT
ACCELERATES EAST. PROFILERS ARE SHOWING A DECENT LOW LEVEL JET WITH
A GOOD COLD POOL IN PLACE WITH THIS SQUALL LINE. WOULD NOT BE
SURPRISED TO 70 TO 80 MPH WINDS WITH SOME OF THESE BOWING SEGMENTS,
ESPECIALLY IN CENTRAL KANSAS MAINLY NORTH OF HUTCHINSON TO EL DORADO
LINE. THINGS SHOULD BE VERY QUIET THIS AFTERNOON AS THE COLD POOL
SETS UP CAMP OVER MOST OF THE CWFA.

TONIGHT:
LOOKS LIKE THINGS COULD GET GOING AGAIN ACROSS CENTRAL KANSAS LATE
TONIGHT ESPECIALLY WITH DECENT ISENTROPIC LIFT SETTING UP ACROSS
NORTHWEST KANSAS. THE ONLY THING THAT COULD NEGATE THINGS IS A
WEAKER LOW LEVEL JET. THIS WOULD TEND TO FAVOR MORE OF HEAVY RAIN
EPISODE SINCE THE CORFIDI VECTORS WOULD BE SMALL. STEERING FLOW
WOULD ALSO KEEP MOST OF THE STORMS IN NORTHWEST KANSAS. WE WILL SEE.

WEDNESDAY:
UPPER LEVEL JET STREAK WILL BE IN PLACE ACROSS THE NORTHERN PLAINS.
MEANWHILE, AN UPPER LEVEL WAVE WILL MOVE THROUGH THAT REGION AS WELL
AND HELP PUSH A FRONTAL BOUNDARY SOUTH THROUGH CENTRAL KANSAS BY
LATE IN THE DAY. THE AID WITH THE RIGHT ENTRANCE REGION OF THE UPPER
LEVEL JET WILL BRING A GOOD SHOT OF STORMS TO THAT AREA BY LATE
AFTERNOON. OTHERWISE, THE REMAINDER OF THE REGION WILL SEE SCATTERED
SHOWERS AND POSSIBLY A FEW THUNDERSTORMS DUE TO WEAK CAPPING.

THURSDAY-SUNDAY:
NO REAL BIG CHANGES IN THIS FORECAST PACKAGE AS TEMPERATURES LOOK TO
BE IN GOOD SHAPE. CHANCES OF PRECIPITATION SHOULD LINGER AS THE
FRONTAL BOUNDARY LURKS JUST SOUTH OF THE BORDER THURSDAY AND FRIDAY.
THE FRONT SHOULD LIFT NORTH FRIDAY NIGHT BEFORE ANOTHER WAVE RIDES
THROUGH THE NORTHERN PLAINS SATURDAY AND SURGES THE FRONT THROUGH.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         89  70  82  62 /  30  20  40  60
HUTCHINSON      90  69  77  62 /  30  20  50  50
NEWTON          89  69  79  62 /  30  20  50  60
ELDORADO        89  70  82  63 /  30  20  40  60
STROTHER FIELD  89  70  84  63 /  20  10  40  50
RUSSELL         91  67  76  59 /  50  40  60  40
GREAT BEND      91  67  77  60 /  40  30  50  40
SALINA          89  67  77  63 /  50  30  60  40
MCPHERSON       89  68  77  62 /  40  30  50  50
COFFEYVILLE     88  70  86  65 /  20  10  40  40
CHANUTE         88  70  85  64 /  20  10  40  40
IOLA            88  70  84  64 /  20  10  40  40
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

18/COX
Hazardous weather outlook, Jun 14, 10:10 AM CST, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1110 AM CDT MON JUN 14 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1110 AM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL SAG INTO CENTRAL KANSAS THIS AFTERNOON.
THIS FRONT WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS ALONG
IT. A FEW OF THESE STORMS WILL LIKELY BECOME SEVERE WITH THE MAIN
THREATS BEING LARGE HAIL TO GOLFBALL SIZE AND DAMAGING WINDS. STORM
MOVEMENT IS EXPECTED TO BE TO THE SOUTHEAST AT 15 MPH.

THE THUNDERSTORMS ARE FIRST EXPECTED TO DEVELOP LATE THIS AFTERNOON,
NORTHWEST OF A LINE FROM ANTHONY TO WICHITA TO COTTONWOOD FALLS. THE
STORMS ARE EXPECTED TO CONTINUE PUSHING INTO MUCH OF SOUTH CENTRAL
AND SOUTHEASTERN KANSAS THIS EVENING, WITH SCATTERED COVERAGE. THESE
STORMS SHOULD MAINTAIN A LARGE HAIL AND DAMAGING WIND THREAT THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL MOVE INTO CENTRAL AND SOUTHEAST KANSAS LATE
TUESDAY NIGHT AND WEDNESDAY. THIS FRONT WILL BE A SLOW MOVER WHICH
WILL BRING A CHANCE OF THUNDERSTORMS TO MOST OF THE REGION. IT IS
TOO EARLY TO TELL WHETHER OR NOT THE STORMS WILL BECOME SEVERE. STAY
TUNED TO LATER STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX/JMC

The radar

The Wichita radar (KICT), 106 km away, was scanning. The volume nearest the first event began at 08:56 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rice

When
June 15, 2:58 AM CST
Where
Rice County, 3 mi SE of Chase
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.317, -98.317

Thunderstorm Wind, Ellsworth

When
June 15, 3:06 AM CST
Where
Ellsworth County, Ellsworth
Measured
59 kt (68 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
38.733, -98.233

Thunderstorm Wind, McPherson

When
June 15, 3:35 AM CST
Where
McPherson County, 1 mi W of Mc Pherson
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.367, -97.683

Several large tree limbs were blown down.

Thunderstorm Wind, McPherson

When
June 15, 3:43 AM CST
Where
McPherson County, 3 mi W of Lindsborg
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.583, -97.717

Hail, McPherson

When
June 15, 3:49 AM CST
Where
McPherson County, 1 mi W of Mc Pherson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.367, -97.683

Thunderstorm Wind, McPherson

When
June 15, 3:58 AM CST
Where
McPherson County, Mc Pherson
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.367, -97.667

Thunderstorm Wind, Marion

When
June 15, 4:13 AM CST
Where
Marion County, 2 mi E of Hillsboro
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.350, -97.167

Thunderstorm Wind, Chase

When
June 15, 5:05 AM CST
Where
Chase County, 6 mi N of Strong City
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -96.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402786, 5402787, 5402788, 5401891, 5401892, 5401893, 5401894, 5401895.